Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 9, 2021, 3:41 PM EDT for Person County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 3:41 PM EDT (19:41 UTC)
- Expired
- Jul 9, 2021, 4:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
County Person County, NC
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WWUS81 KRNK 091941
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
341 PM EDT Fri Jul 9 2021
NCZ006-VAZ058-092015-
Caswell-Halifax-
341 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASWELL AND
SOUTHWESTERN HALIFAX COUNTIES...
At 341 PM EDT, a strong thunderstorm was located near Milton, or 8
miles northeast of Providence, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Turbeville...
Milton...
Cluster Springs...
Blanch...
Semora...
Alton...
and Hyco Lake.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3649 7936 3654 7935 3654 7922 3666 7919
3665 7890 3654 7893 3654 7914 3644 7914
TIME...MOT...LOC 1941Z 279DEG 20KT 3657 7925
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:22 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 9, 2:22 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 222 PM EDT Fri Jul 9 2021 .SYNOPSIS... Showers and thunderstorms exit the region this evening, allowing drier air to filter in, but return late tomorrow as a warm front arrives. These daily precipitation chances continue but will mainly affect areas along and west of the Blue Ridge by Monday and Tuesday. A western Atlantic ridge builds back into the southeast by midweek. && .NEAR TERM /THROUGH SATURDAY/... As of 2 PM EDT Friday... A pre-frontal trough along with a cold front are in the process of crossing the forecast area. Gusty westerly winds are already making their way in this afternoon, and will continue through the afternoon before diminishing tonight. A few showers and thunderstorms have redeveloped mainly over NE NC and eastern VA this afternoon. Expect this to be the last of the convection, outside of some small straggler cells over the higher terrain. Any decent instability is to our south and east where the stronger cells have developed ahead of the better forcing. Skies will begin to clear tonight as cumulus diminishes. Some patchy fog is possible tomorrow morning where it rained today, however dew points will be dropping and so not expecting it to be very widespread. Overnight lows will mainly be in the 60s with warmer temperatures south and east of the Blue Ridge. Clouds begin to increase once again towards morning in WAA. A low pressure wave moving through the central Plains towards the Midwest will push additional warm air into our neck of the woods tomorrow. The surface warm front looks to arrive later in the day, likely somewhat suppressed due to the dry air in the region, as noted previously. Scattered showers and thunderstorms that develop could pose a risk of damaging winds, but forcing for ascent will again be lacking. Highs will range from the upper 70s in the higher terrain to the lower 90s over southside VA and northern NC. Confidence in temperatures and PoPs (or lack thereof) is moderate to high. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 1250 PM EDT Friday... ...Daily chances of showers and storms with some strong storms possible Sunday into Sunday night... The forecast area Saturday night into Sunday night will be positioned about half way between the center of an upper high located off the coast of the Carolinas and a deepening upper low that will settle over the mid-Mississippi Valley. The location of these two features will help allow our region to experience increase moisture flow off the Gulf of Mexico all the while good surface heating takes place during the daylight hours. The Storm Prediction Center's Day 3 Convective Outlook places a Marginal Risk of severe weather across mainly central and western parts of the region Sunday into Sunday night in association with expected convection. The heightened concern for severe weather potential coincides with a shortwave trough rounding the base of the mid-Mississippi Valley and heading northeast towards, or potentially across, parts of the southern Appalachians. Monday into Monday night, the relative positions of the upper low and upper high stay about the same except for some retrograde of the upper high towards the coast. Showers and storms will again be possible during the afternoon and evening, but with perhaps a bit less coverage as compared to Sunday. A slightly stronger cap aloft with the closer proximity of the upper high is to blame. Temperatures during this portion of the forecast are expected to be near, or slightly above, normal for this time of year. Confidence in the above weather scenario is moderate to high. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 1210 PM EDT Friday... ...Through the period at or above normal temps with daily chances of afternoon/evening showers/storms mainly across the mountains... During this portion of the forecast high pressure will remain anchored off the coast of the Carolinas. This will help maintain a southwest flow across the region, tapping the Gulf of Mexico. This moisture will advect into the region. The degree to which there will be an upper level trough across the Ohio Valley will vary, with Tuesday, and then again on Friday, the time frame where the region may have a bit more upper level dynamics involved for the development of any showers and storms. Outside those two days, diurnal and differential heating will be the primary feature to help initiate convection, and the strength of the upper level high's cap across the area will limit coverage. The best coverage is expected to be over the mountains, farther away from the center of the upper high, and closer to any influence a central U.S. upper trough may provide. Temperatures through the period are expected to at or slightly above normal. Confidence in the above weather scenario is moderate to high. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM EDT Friday... A surface trough was moving through the forecast area this afternoon, and is closely followed by a cold front. There are a few showers and thunderstorms, now mainly over NC, that may eventually impact KDAN this afternoon. Spotty -SHRA will be possible elsewhere this afternoon/evening, but not expecting much coverage with drier air filtering in. All of this activity will end soon after sunset. Winds have mostly come around to the west and are slightly gusty, but will drop to calm tonight. There will be some patchy fog, but given the dry air arriving, there will be less coverage than usual. However KLWB is the best bet, followed by KBCB which both received rain today. Average confidence for wind, ceilings and visibility. Extended Aviation Discussion... There may be a bit of a break in shower and storm activity on Saturday, although not zero chances, and then as moisture increases again on back side of surface ridge of high pressure and ahead of the next slowly approaching frontal system. Afternoon and evening shower and storm chances increase each day from Sunday into Monday. Tuesday and Wednesday thunderstorms will be more confined to the mountains. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...SH SHORT TERM...DS LONG TERM...DS AVIATION...SH
Hazardous weather outlook, Jul 9, 2:13 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 213 PM EDT Fri Jul 9 2021 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-101815- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 213 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk of severe thunderstorms Sunday afternoon. The primary threat is damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044>047-058-059-101815- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 213 PM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 9, 12:50 PM EDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1250 PM EDT Fri Jul 9 2021 NCZ003-004-VAZ032-091715- Stokes-Surry-Patrick- 1250 PM EDT Fri Jul 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SURRY...NORTHWESTERN STOKES AND SOUTH CENTRAL PATRICK COUNTIES... At 1250 PM EDT, a strong thunderstorm was located over Toast, or over Mount Airy, moving east at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Mount Airy... Flat Rock... Pilot Mountain... Francisco... Woodville... White Plains... and Ararat. LAT...LON 3641 8071 3650 8072 3663 8031 3636 8028 TIME...MOT...LOC 1650Z 264DEG 21KT 3647 8063 RR
Special weather statement, Jul 9, 1:40 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
140 PM EDT Fri Jul 9 2021
NCZ003-004-020-091815-
Stokes-Yadkin-Surry-
140 PM EDT Fri Jul 9 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN SURRY...SOUTHERN STOKES AND NORTHEASTERN YADKIN
COUNTIES...
At 139 PM EDT, strong thunderstorms were clustered near Pilot
Mountain State Park, or near Pilot Mountain, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Pilot Mountain...
Walnut Cove...
Boonville...
East Bend...
Danbury...
King...
and Level Cross.
LAT...LON 3624 8074 3641 8065 3647 8011 3626 8012
3626 8045 3624 8045 3622 8043 3621 8045
3619 8044
TIME...MOT...LOC 1739Z 270DEG 23KT 3634 8047
RRSpecial weather statement, Jul 9, 3:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
341 PM EDT Fri Jul 9 2021
NCZ006-VAZ058-092015-
Caswell-Halifax-
341 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASWELL AND
SOUTHWESTERN HALIFAX COUNTIES...
At 341 PM EDT, a strong thunderstorm was located near Milton, or 8
miles northeast of Providence, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Turbeville...
Milton...
Cluster Springs...
Blanch...
Semora...
Alton...
and Hyco Lake.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3649 7936 3654 7935 3654 7922 3666 7919
3665 7890 3654 7893 3654 7914 3644 7914
TIME...MOT...LOC 1941Z 279DEG 20KT 3657 7925
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:15 AM EDT | Areal Flood Advisory | RNK | Tazewell | 3 hr |
| Jul 9, 9:17 AM EDT | Special Weather Statement | RNK | Giles | 28 min |
| Jul 9, 4:52 PM EDT | Special Weather Statement | RNK | Halifax | 23 min |
| Jul 9, 12:50 PM EDT | Special Weather Statement | RNK | Surry | 25 min |
| Jul 9, 1:40 PM EDT | Special Weather Statement | RNK | Stokes | 35 min |
| Jul 9, 5:40 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 50 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.